Originally posted May 26, 2016
So tomorrow marks the official start of Round 2. I will be back in the hospital and hooked up to an IV for about 4 days straight. They may speed it up a bit, tbd. So, after I left the hospital two Wednesdays ago, I was pretty darn exhausted. And the to-do lists never end. My discharge instructions included a litany of medications and protocols for me to follow, so the first stop was the pharmacy to pick up the meds and a pill box, because I have enough prescriptions now to warrant one. Crazy. At least I found a purple pill box. My home care nurse came on Thursday to change the dressing on my PICC and show me how to flush the lines. This has to be done every day, and she has to come twice a week to draw blood and change the dressing.
Two days after I was discharged, I had to go in for the follow up Neulasta injection – which limits neutropenia (low white blood cell count) by stimulating my bone marrow to produce more white blood cells, because a side effect of the chemo is that it kills my blood cells… A rather crazy state of affairs particularly with blood cancers. Chemo literally kills the immune system at a time when a patient has the greatest need for healing. I have a huge issue with chemo in general. But, it just so happens that my particular form is very aggressive (fast-growing) and that the standard treatment for it is incredibly effective. I’m lucky. At least I know I will get through chemo and heal and be done with it. Most chemo treatments for most other forms of cancer hold no such promise. It may buy you some time, but it often comes with the cost of a very low quality of life due to the typical side effects and even then, no guarantees. And often it’s a long shot. Cancer research, unfortunately, has yet to find effective treatments that are less, well, barbaric. One day soon perhaps…
Anyway, that’s another discussion for another time, and very fortunately for me, I have experienced virtually none of the uncomfortable side effects from the chemo itself! No loss of appetite, no nausea or vomiting, no metallic taste, no chills, no mouth sores, no other unpleasant digestive complaints. Just some expected fatigue, which I chalk up more to the accumulated dearth of sleep I’d had in the month(s) leading up to treatment and the impossibility of sleep in the hospital. They finally weaned me off the steroid, Prednisone, tapering the dosage for 3 days after discharge, then I was done. I’d been hoping that once I was off that med, the insomnia would resolve, however no such luck in the immediate aftermath.
There were also the two injections to consider: another hormone injection to suppress my cycles and the Neulasta shot. After continued insomnia, I looked up the side effects of these and BOTH list insomnia/ fatigue as side effects, SO going off the prednisone alone didn’t resolve the issue. Nor did a change in the anti-anxiety meds. Nor did adding a Tylenol PM to the anxiety meds. Wonderful. Even after getting totally Zenned out when my yoga teacher came over to do craniosacral therapy late in the evening the Monday after discharge, and subsequently taking two Klonopin, even then I still did not sleep through the night. I’m continuing to work on it, but I will say that about a week after I was discharged I did finally get some good sleep. It’s improving, but I have yet to completely sleep through the night, much less sleep in. Still a work in progress, but overall I have been feeling quite excellent for the past week, after getting over the side effects of the injections, for which they can give me further medication next time… meds to deal with the side effects of meds that treat the side effects of other meds…. What a crazy ‘healthcare’ system we have.
I received the Neulasta injection on the Friday morning after my discharge, and by Sunday evening was dealing with a great deal of discomfort in my hips. Sure enough, here was the start of the ‘bone pain’ they had warned me of. Apparently, patients who receive this shot often experience bone pain, particularly younger patients, as the shot stimulates the bone marrow to produce cells, so I guess the extra stimulation causes pain from the extra activity… I’m not quite sure of the mechanism behind the pain but I suppose it makes some sense. And if the pain was there, it meant the shot was working. The pain was not completely debilitating but I had to take it easy those days. And it did – the discomfort subsided by Wednesday evening and when I went for my follow up appointment on Thursday, the blood labs showed that my white blood cell count was ‘very high’ and the rest of the stuff in my blood – hemoglobin, platelets – was great too. Great job bone marrow! In other good news, I had a follow up fertility appointment after my Neulasta shot, and not only was I ‘healing beautifully,’ but they actually froze another egg! It matured and I now have an extra bonus. Lucky #16.
So that’s that: some fatigue from ongoing insomnia and some bone pain from the white blood cell injection. During the diagnostic and fertility process, I had the time to do as much research as I could on treating cancer with nutrition and supplements and alternative treatments, and was able to walk in to treatment as healthy as I possibly could be given the circumstances, albeit somewhat exhausted from the fertility preservation process. On top of the fact that I am young and (otherwise) healthy, I had more or less detoxed my system quite thoroughly through my organic, plant-based diet and lots of juicing. I’m still early on in treatment, but I do credit the diet changes and supplemental treatments with helping me sail through this first round relatively smoothly… knock on wood. I’ve been knocking on a lot of wood lately.
Comments Off on Side Effects: Round One Wrap Up